prescription error causes woman to suffer depression suicidal thoughts

In our previous post, we discussed how highly trained medical professionals — physicians, pharmacists and nurses — are frequently confusing clobazam and clonazepam, a very serious medication error that could potentially result in a small child being administered the wrong dosage of a very strong sedative.

The unfortunate reality is that clobazam and clonazepam are not the only drugs whose names look and sound alike. A quick scan of the Physicians’ Desk Reference would reveal that there are hundreds of prescription drugs that could be easily confused by an inattentive medical professional.

For example, consider a recent case in the Southwest, where a popular pharmacy chain managed to confuse Tramadol and Trazodone.

The incident in question involved a woman suffering from Lupus, a very serious and painful condition that attacks a person’s joints. In order to cope with her condition, the woman was prescribed Tramadol, a type of painkiller, by her physician.

However, when she went to pick up her prescription, she was not given Tramadol, but rather Trazodone, which is an anti-depressant.

What happens next is nothing short of horrific.

The woman, who understandably failed to notice the prescription mishap, began to experience severe depression and mood swings.

“I was just very irritable,” she said. “I was also getting very depressed and I was having suicidal thoughts and it was just like, ‘Why am I thinking this?'”

Fortunately, she finally noticed that the pills she was taking were slightly different than those she had taken in the past and stopped the medication altogether. Her physician later indicated that the Trazadone had more than likely adversely interacted with other drugs that she was taking.

After being informed of the mistake, the offending pharmacy released the following statement:

Prescription errors are rare and we take them very seriously. We are sorry this occurred and we have apologized to the patient. We have a multi-step prescription filling process with numerous safety checks in each step to reduce the chance of human error. We will investigate what happened and work to prevent it from happening again.”

This carefully prepared statement is likely of little comfort to the woman who experienced this terrible ordeal. As we said in our last post, it is always the job of the medical professional to make sure the patient gets the proper medication. Those that fail to perform this simple job must be held accountable.

Source: KFOX-14, “Woman claims medication mix up caused severe depression,” Veronica Macias, Dec. 23, 2012

Leave a Reply

Your email address will not be published.